Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS Morristown, TN

July 4, 2016Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2016, 5:30 PM EDT for Scott County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 5:30 PM EDT (21:30 UTC)
Expired
Jul 4, 2016, 6:15 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Scott County, TN

The radar

The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS54 KMRX 042130
SVRMRX
TNC151-042215-
/O.NEW.KMRX.SV.W.0071.160704T2130Z-160704T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EASTERN TENNESSEE...

* UNTIL 615 PM EDT

* AT 530 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RITNER TO 10 MILES NORTHEAST OF MONTEREY...MOVING
  EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...ROBBINS...NORMA...
  ELGIN...KETCHEN...SLICK ROCK...BIG SOUTH FORK NATIONAL...
  HONEY CREEK S.P. AND RUGBY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8426 3653 8425 3651 8426 3650 8428
      3651 8433 3647 8434 3646 8435 3645 8434
      3642 8435 3640 8433 3624 8443 3634 8467
      3637 8470 3640 8466 3641 8466 3644 8469
      3650 8471 3660 8478
TIME...MOT...LOC 2130Z 283DEG 28KT 3679 8461 3626 8513 

HAIL...0.88IN
WIND...60MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 3:20 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
320 PM EDT MON JUL 4 2016

.SHORT TERM...(TONIGHT AND TUESDAY)...
SHOWERS AND STORMS ACROSS SOUTHWEST VIRGINIA THIS MORNING ENDED
LATE THIS MORNING AS SHORTWAVE MOVED EAST OUT OF VIRGINIA. THE HOT
AND HUMID AIR MASS WITH HIGH CAPE AND PRECIPITABLE WATER VALUES
CONTINUES THIS AFTERNOON. LOW PRESSURE OVER MO WILL WEAKEN AND WEAK
UPPER TROUGH WILL SAG A LITTLE FARTHER SOUTH INTO THE EASTERN
STATES TONIGHT AND TUESDAY. A COMPLEX OF STORMS ACROSS SOUTH
CENTRAL KY WILL CONTINUE TO MOVE EAST INTO THE NORTHEAST PART OF TN
AND SW VA LATE THIS AFTERNOON AND EVENING WITH SOME STORMS STRONG
TO SEVERE AS BOWING OF STORMS IS POSSIBLE. ENHANCED UPPER LEVEL
FORCING AND STRONG W-SW FLOW AHEAD OF THE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND SOME HEAVY RAINFALL WITH LOCALIZED
FLOODING. AN ISOLATED TORNADO THREAT ALSO POSSIBLE ALONG THE TN/KY
BORDER AND INTO SOUTHWEST VA. LATER TONIGHT MORE THUNDERSTORMS ARE
EXPECTED TO MOVE THROUGH AS STRONG SHORTWAVE MOVES THROUGH BETWEEN
MIDNIGHT AND AROUND 12Z. WILL KEEP POPS HIGH LATER TONIGHT AND
TUESDAY AS CONVECTIVE ACTIVITY CONTINUES. PRECIPITATION WILL
LIKELY DECREASE FROM WEST TO EAST IN THE AFTERNOON TUESDAY. MID
AFTERNOON TEMPERATURES WERE VERY WARM AGAIN TODAY IN THE UPPER 80S
TO MID 90S. TUESDAY SHOULD BE SEVERAL DEGREES COOLER WITH MUCH MORE
CLOUD COVER AND WIDESPREAD PRECIPITATION. MOSTLY IN THE 80S TO
NEAR 90 AT CHATTANOOGA. RAINFALL AMOUNTS THROUGH TUESDAY COULD
AVERAGE ONE HALF TO ONE INCH BUT A FEW SPOTS MAY GET HIGHER
AMOUNTS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
WEAK UPPER-TROUGH AND SHORTAVES PUSH SOUTH FROM THE NORTHWEST WILL
MAINTAIN SOME DECENT CHANCES FOR MORE WIDESPREAD SCATTERED SHOWERS
AND EACH DAY THROUGH MOST OF THE REST OF THE WORK WEEK. THE MORE
FAVORED AREAS WILL BE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE ON WEDNESDAY NIGHT AND THURSDAY...THOUGH GIVEN THE
DIFFUSE NATURE OF THESE BOUNDARIES/BOUNDARY...THE DIFFERENCES MAY
BE FAIRLY SUBTLE FROM THE REST OF THE REGION. AN UPPER-LEVEL RIDGE
AXIS WILL THEN BEGIN TO NUDGE IT'S WAY INTO THE FORECAST AREA ON
FRIDAY...HELPING TO CREATE A SLIGHTLY DRIER FORECAST FOR AT LEAST
THE FIRST HALF OF THE WEEKEND. THAT FAR OUT...THERE ARE SUBTLE
DIFFERENCES BETWEEN THE MODELS WHICH WILL HAVE AN IMPACT ON CLOUD
COVER...TEMPS...AND POPS. HAVE GONE SLIGHTLY CONSERVATIVE GIVEN THE
OVERLY WET TRENDS IN THE MODELS OF LATE...BUT STILL HAVE 20-40 POPS
EACH DAY THROUGH THE REMAINDER OF THE PERIOD GIVEN THE UNCERTAINTY
AND MOISTURE UNDERNEATH THE RIDGE. TEMPERATURES WILL BE Dependent
ON COVERAGE AND SKY COVER...BUT NEAR TO SLIGHTLY ABOVE NORMAL IN
THE UPPER 80S TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  90  73  92 /  60  60  40  50
Knoxville McGhee Tyson Airport, TN  73  86  72  89 /  60  60  40  50
Oak Ridge, TN                       72  86  72  89 /  70  60  30  50
Tri Cities Airport, TN              69  85  70  86 /  60  60  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

TD/AMP
Hazardous weather outlook, Jul 4, 3:31 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT MON JUL 4 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 PM EDT MON JUL 4 2016 /231 PM CDT MON JUL 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THE
REST OF THE AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.
VERY HEAVY RAINS WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO PONDING
OF WATER IN POOR DRAINAGE AREAS AND QUICK RISES ON SMALLER CREEKS
AND STREAMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR THE
FAR NORTHERN CUMBERLAND PLATEAU AND THE CUMBERLAND MOUNTAINS OF
EAST TENNESSEE AND PART OF SOUTHWEST VIRGINIA UNTIL 9 PM EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL DEVELOP
TUESDAY AFTERNOON AND EVENING MAINLY EAST OF INTERSTATE 81 AND
NORTH OF INTERSTATE 40...WITH DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND MINOR FLOODING BEING THE PRIMARY RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF SEVERE
WEATHER...OR RAINFALL REPORTS ARE GREATLY APPRECIATED.

TD/AMP

In the hours before

Special weather statement, Jul 4, 2:43 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT MON JUL 4 2016

TNZ085>087-100>102-041945-
BRADLEY-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST POLK-MCMINN-
243 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT POLK...SOUTHEASTERN BRADLEY...
SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE COUNTIES...

AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BENTON...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...BENTON...ETOWAH...WILDWOOD LAKE...ENGLEWOOD...
TELLICO PLAINS...COKER CREEK...FLINT SPRINGS...ARCHVILLE...
PARKSVILLE...GAP SPRINGS...MOUNT VERNON...BULLET CREEK...
HIWASSEE OCOEE S.P....DENTVILLE...CONASAUGA...
RED CLAY S.P. AND RELIANCE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3499 8498 3555 8441 3534 8410 3526 8421
      3527 8423 3522 8429 3521 8429 3499 8462
TIME...MOT...LOC 1842Z 228DEG 37KT 3510 8470

AMP.23
Special weather statement, Jul 4, 4:32 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT MON JUL 4 2016

TNZ038-039-070-042115-
JEFFERSON TN-HAMBLEN TN-GRAINGER TN-
432 PM EDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAINGER...WESTERN
HAMBLEN AND NORTHERN JEFFERSON COUNTIES UNTIL 515 PM EDT...

AT 432 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW MARKET...OR NEAR JEFFERSON CITY...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...RUTLEDGE...BEAN STATION...NEW MARKET...
BLAINE...BUFFALO SPRINGS...ALPHA...JOPPA...
THORN HILL AND PANTHER CREEK S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3602 8357 3618 8370 3640 8340 3619 8318
TIME...MOT...LOC 2032Z 235DEG 29KT 3615 8354

JW
Special weather statement, Jul 4, 5:09 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT MON JUL 4 2016

TNZ016-039-042-042145-
HAWKINS TN-HAMBLEN TN-NORTHWEST GREENE TN-
509 PM EDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE...NORTHEASTERN
HAMBLEN AND HAWKINS COUNTIES UNTIL 545 PM EDT...

AT 508 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RUSSELLVILLE...OR 11 MILES SOUTHWEST OF ROGERSVILLE...MOVING
EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...MORRISTOWN...GREENEVILLE...ROGERSVILLE...TUSCULUM...
SURGOINSVILLE...RUSSELLVILLE...CHURCH HILL...MOUNT CARMEL...
MOSHEIM...BULLS GAP...BAILEYTON...ST. CLAIR...KEPLER...MCCLOUD...
BAYS MOUNTAIN S.P....ROMEO...OKOLONA...LOWLAND AND MOHAWK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EASTERN TENNESSEE.

LAT...LON 3659 8261 3649 8263 3646 8270 3643 8268
      3636 8284 3618 8273 3615 8317 3618 8317
      3615 8318 3615 8322 3629 8327 3635 8326
      3638 8329 3643 8320 3645 8320 3646 8316
      3651 8312 3656 8301 3654 8295 3659 8284
TIME...MOT...LOC 2108Z 251DEG 43KT 3627 8311

JW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:43 PM EDTSpecial Weather StatementMRXPolk62 min
Jul 4, 4:32 PM EDTSpecial Weather StatementMRXGrainger, Hamblen43 min
Jul 4, 4:40 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hawkins, Jefferson35 min
Jul 4, 5:09 PM EDTSpecial Weather StatementMRXGreene, Hawkins36 min
Jul 4, 5:46 PM EDTSpecial Weather StatementMRXSullivan44 min
Jul 4, 5:57 PM EDTSpecial Weather StatementMRXMorgan33 min
Jul 4, 6:10 PM EDTSpecial Weather StatementMRXCampbell35 min
Jul 4, 6:35 PM EDTSpecial Weather StatementMRXClaiborne40 min
Jul 4, 6:36 PM EDTSpecial Weather StatementMRXJohnson24 min
Jul 4, 6:55 PM EDTSpecial Weather StatementMRXJohnson50 min
Jul 4, 7:03 PM EDTSpecial Weather StatementMRXKnox42 min
Jul 4, 7:11 PM EDTSpecial Weather StatementMRXHancock49 min
Jul 4, 7:32 PM EDTSpecial Weather StatementMRXGrainger, Jefferson43 min
Jul 4, 7:40 PM EDTSpecial Weather StatementMRXHawkins50 min
Jul 4, 7:59 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.